Alert archive / Montana / High Wind Warnings in 2022
High Wind Warning 2, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Jan 25, 2022, 11:39 PM MST for Sweet Grass County, Wheatland County, Montana. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 25, 2022, 11:39 PM MST (06:39 UTC)
- Expired
- Jan 26, 2022, 9:33 AM MST
- In force
- 10 hr
- Issued by
- NWS Billings, MT
Counties Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 26, 12:45 AM MST | NON-TSTM WND GST 53 | 1 S Big Timber, MT | |
| Jan 26, 12:55 AM MST | NON-TSTM WND GST 61 | 2 Ssw Big Timber, MT | |
| Jan 26, 1:45 AM MST | NON-TSTM WND GST 51 | 4 W Harlowton, MT | |
| Jan 26, 4:00 AM MST | NON-TSTM WND GST 67 | 9 Se Big Timber, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WWUS75 KBYZ 260639 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1139 PM MST Tue Jan 25 2022 MTZ141-172-228-261800- /O.NEW.KBYZ.HW.W.0002.220126T0639Z-220126T1800Z/ Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Harlowton, Big Timber, and Melville 1139 PM MST Tue Jan 25 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...West winds gusting up to 60 mph. * WHERE...Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Strong crosswinds will make travel difficult along Highway 191 from Big Timber through Judith Gap. * ADDITIONAL DETAILS...Localized blowing and drifting snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ MTZ065-066-261800- /O.CON.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Limestone, Dean, Mc Leod, Fishtail, Livingston, and Nye 1139 PM MST Tue Jan 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * WHAT...Southwest winds gusting to 60 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until 11 AM MST Wednesday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...Localized blowing and drifting snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Gilstad
2 follow-up statements
123 WWUS75 KBYZ 260956 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 256 AM MST Wed Jan 26 2022 MTZ141-172-228-261800- /O.CON.KBYZ.HW.W.0002.000000T0000Z-220126T1800Z/ Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Harlowton, Big Timber, and Melville 256 AM MST Wed Jan 26 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West winds gusting up to 60 mph. * WHERE...Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...Until 11 AM MST this morning. * IMPACTS...Strong crosswinds will make travel difficult along Highway 191 from Big Timber through Judith Gap. * ADDITIONAL DETAILS...Localized blowing and drifting snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ MTZ065-066-261800- /O.CON.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Limestone, Dean, Mc Leod, Fishtail, Livingston, and Nye 256 AM MST Wed Jan 26 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Southwest winds gusting to 60 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until 11 AM MST this morning. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...Localized blowing and drifting snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Gilstad
893 WWUS75 KBYZ 261633 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 933 AM MST Wed Jan 26 2022 MTZ141-172-228-261745- /O.CAN.KBYZ.HW.W.0002.000000T0000Z-220126T1800Z/ Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Harlowton, Big Timber, and Melville 933 AM MST Wed Jan 26 2022 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. Winds will remain breezy today with gusts of 30 to 40 mph. $$ MTZ065-066-261745- /O.CAN.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Limestone, Dean, Mc Leod, Fishtail, Livingston, and Nye 933 AM MST Wed Jan 26 2022 ...WIND ADVISORY IS CANCELLED... The threat has ended. Winds will remain breezy today with gusts of 30 to 40 mph. $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Reimer
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 8:24 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 25, 8:24 PM MST, 3 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
824 PM MST Tue Jan 25 2022
.UPDATE...
Tightening pressure gradients have allowed winds to increase along
the western foothills this evening. Southwest winds gusting to 60
mph can be expected overnight for the Livingston area and
Beartooth foothills. Current Wind Advisory in effect for these
areas looks to be in good shape. Have gone ahead and adjusted
temperatures and winds to current trends this evening, with Baker
already down to 3 degrees, while locations over the west are in
the 30s. The rest of the forecast remains on track and the
previous discussion and an updated aviation discussion are below. STP
&&
.DISCUSSION...
Tonight through Wednesday Night...
Winds will be increasing this evening around the foothills. The
pressure gradient will tighten fairly quickly tonight as
shortwave ridging moves in. Still expecting winds to get up into
50 to 65 mph range. This still looks like a relatively short wind
event as the Riding starts to be displaced by the next shortwave
dropping in. Most of the day tomorrow will remain dry until the
evening and overnight as the main shortwave passes by. While the
NBM is generally not giving much PoPs outside of the foothills and
mountains, most of the ensemble members show some kind of
precipitation falling. While amounts will be fairly light,
especially for the lower elevations, have kept PoPs a little
higher as snow will be falling overnight into Thursday.
Temperatures will be warmer tomorrow, especially for SE MT, where
will be back into the mid 30s. Lows will be in the teens and 20s
night and again tomorrow. Reimer
Thursday through Tuesday...
Strong upper level ridge over the northern Rockies will be the
dominant feature from Thursday into the first part of next week.
Thus, expect dry & warm weather with gusty winds along the western
foothills. Livingston and Nye will likely see periodic advisory
level gusts (58+ mph) over the course of several days. Regarding
temperatures, Thursday will be a seasonable post-frontal day with
30s to lower 40s. From Friday to next Monday, look for highs
mostly in the 40s to lower 50s.
Changes may be in store next week starting with the arrival of a
trof dropping out of the north Pacific and Canadian cold front
late Monday or Monday night. This overall scenario is of good
confidence based on recent ensembles, but the amplitude of the
troffing and magnitude of the cold surging into our region
(Tuesday and thereafter) is highly uncertain. EC/Canadian and its
ensembles have trended much warmer than the GFS/GEFS...the latter
showing significant cold for the middle of next week and quite
possibly longer. We continue to stress high uncertainty in the
longwave pattern beyond day 8. In the meantime, at the very least,
we should see colder temps and a chance of snow by next Tuesday.
Stay tuned.
JKL
&&
.AVIATION...
VFR conditions should prevail across the area. Southwest winds
will increase over the western foothills this evening, becoming
strong (gusts to 50+kts) overnight for KLVM, with lesser gusts of
40+kts for K6S0 and KHWQ. Winds will start decreasing after 12Z
Wednesday in these locations. Farther east, LLWS will develop
over southeast MT overnight and over north central WY late
tonight. The LLWS will dissipate by 18z Wednesday. Reimer/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 026/041 024/040 025/048 028/050 029/051 030/043 020/030
00/N 20/U 00/N 00/N 00/B 12/O 33/S
LVM 022/038 017/036 023/044 025/046 025/046 025/039 019/029
00/N 20/N 00/N 00/N 00/N 13/O 43/S
HDN 020/041 021/038 019/047 024/050 022/051 024/044 017/029
00/B 21/B 00/U 00/B 00/B 02/O 44/S
MLS 015/037 022/031 019/040 026/044 021/046 023/040 014/023
00/B 22/J 00/U 00/B 00/B 01/B 32/S
4BQ 017/039 024/032 019/046 028/048 025/051 027/044 017/028
00/B 22/J 00/U 00/B 00/U 01/B 23/S
BHK 002/038 020/030 016/039 025/042 020/045 024/041 012/023
00/N 22/J 00/U 00/B 00/B 01/B 22/S
SHR 013/038 019/034 018/050 024/049 023/050 025/043 017/030
00/B 31/B 00/U 00/B 00/B 02/O 44/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 11 AM MST Wednesday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 25, 1:40 PM MST, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 140 PM MST Tue Jan 25 2022 MTZ063-065-066-141-172-228-262045- Judith Gap-Livingston Area-Beartooth Foothills- Northern Sweet Grass-Melville Foothills-Southern Wheatland- 140 PM MST Tue Jan 25 2022 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...An extended period of gusty winds. * WHERE...South central Montana, along the eastern slopes of the mountains. * WHEN...Thursday night through Sunday. * ADDITIONAL DETAILS...Expect strong southwest to west winds along the western foothills. Occasional gusts in excess of 50 mph are likely to occur at Livingston, Nye, Big Timber and Harlowton. Travel on I-90 and US-191 will be impacted by strong crosswinds, so plan accordingly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Jan 25, 11:05 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1105 PM MST TUE JAN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NNE BOYES 45.29N 105.02W
01/25/2022 M1.8 INCH POWDER RIVER MT COCORAHS
1015 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/25/2022 M53.00 MPH SWEET GRASS MT ASOS
&&
TRCLocal storm report, Jan 25, 11:09 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1109 PM MST TUE JAN 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HEAVY SNOW 4 W RED LODGE 45.19N 109.33W
01/25/2022 M7.0 INCH CARBON MT TRAINED SPOTTER
&&
TRCNearby
High Wind Warnings in Montana, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.